×

zbMATH — the first resource for mathematics

Modelling the role of cell-cell adhesion in the growth and development of carcinomas. (English) Zbl 0883.92014
Summary: A mathematical model is presented to describe the evolution of an avascular solid tumour in response to an externally-supplied nutrient. The growth of the tumour depends on the balance between expansive forces caused by cell proliferation and cell-cell adhesion forces which exist to maintain the tumour’s compactness. Cell-cell adhesion is incorporated into the model using the Gibbs-Thomson relation which relates the change in nutrient concentration across the tumour boundary to the local curvature, this energy being used to preserve the cell-cell adhesion forces.
Our analysis focuses on the existence and uniqueness of steady, radially-symmetric solutions to the model, and also their stability to time-dependent and asymmetric perturbations. In particular, our analysis suggests that if the energy needed to preserve the bonds of adhesion is large then the radially-symmetric configuration is stable with respect to all asymmetric perturbations, and the tumour maintains a radially-symmetric structure – this corresponds to the growth of a benign tumour. As the energy needed to maintain the tumour’s compactness diminishes so the number of modes to which the underlying radially-symmetric solution is unstable increases – this corresponds to the invasive growth of a carcinoma. The strength of the cell-cell bonds of adhesion may at some stage provide clinicians with a useful index of the invasive potential of a tumour.

MSC:
92C50 Medical applications (general)
35Q92 PDEs in connection with biology, chemistry and other natural sciences
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Folkman, J.; Hochberg, M., Self-regulation of growth in three dimensions, J. exp. med., 138, 745-753, (1973)
[2] Kerr, J.F.R., Shrinkage necrosis; a distinct mode of cellular death, J. path., 105, 13-20, (1971)
[3] Kerr, J.F.R.; Currie, Wyllie; Currie, A.R., Apoptosis: A basic biological phenomenon with wide-ranging implications in tissue kinetics, Br. J. cancer, 26, 239-257, (1972)
[4] Sutherland, R.M., Cell and environment interactions in tumor microregions: the multicell spheroid model, Science, 240, 177-184, (1988)
[5] Folkman, J., Tumour angiogenesis, Adv. cancer res., 19, 331-358, (1974)
[6] Folkman, J., The vascularisation of tumours, (), 115-124
[7] Muthukarruppan, V.R.; Kubai, L.; Auerbach, R., Tumour-induced neovascularisation in the mouse eye, J. natl. cancer inst., 69, 699-705, (1982)
[8] Tubiana, M., The kinetics of tumour cell proliferation and radiotherapy, Br. J. radiol., 44, 325-347, (1971)
[9] Jain, R.K., Physiological resistance to the treatment of solid tumours, ()
[10] Jain, R.K., Barriers to drug delivery in solid tumours, Scientific American, 271, 1, 58-65, (1994)
[11] Adam, J.A., A mathematical model of tumour growth II. effects of geometry and spatial uniformity on stability, Math. biosci., 86, 183-211, (1987) · Zbl 0634.92002
[12] Adam, J.A., A mathematical model of tumor growth III: comparison with experiment, Math. biosci., 86, 213-227, (1987) · Zbl 0634.92003
[13] Adam, J.A.; Maggelakis, S.A., Diffusion regulated growth characteristics of a spherical prevascular carcinoma, Bull. M. bio., 52, 549-582, (1990) · Zbl 0712.92010
[14] Byrne, H.M.; Chaplain, M.A.J., Growth of non-necrotic tumours in the presence and absence of inhibitors, Math. biosci., 130, 151-181, (1995) · Zbl 0836.92011
[15] H.M. Byrne and M.A.J. Chaplain, Growth of necrotic tumours in the presence and absence of inhibitors, Math. Biosci. (submitted). · Zbl 0856.92010
[16] Chaplain, M.A.J.; Britton, N.F., On the concentration profile of a growth inhibitory factor in multicell spheroids, Math. biosci., 115, 233-245, (1993) · Zbl 0771.92009
[17] Greenspan, H.P., Models for the growth of a solid tumour by diffusion, Stud. appl. math., 52, 317-340, (1972) · Zbl 0257.92001
[18] Maggelakis, S.A.; Adam, J.A., Mathematical model of prevascular growth of a spherical carcinoma, Mathl. comput. modelling, 13, 5, 23-38, (1990) · Zbl 0706.92010
[19] Casciari, J.J.; Sotirchos, S.V.; Sutherland, R.M., Mathematical modelling of microenvironment and growth in EMT6/ro multicellular tumour spheroids, Cell prolif., 25, 1-22, (1992)
[20] Murusic, M.; Bajzer, Z.; Freyer, J.P.; Vuk-Pavlovic, S., Analysis of growth of multicellular tumour spheroids by mathematical models, Cell prolif., 27, 73-94, (1994)
[21] Balding, D.; McElwain, D.L.S., A mathematical model of tumour-induced capillary growth, J. theor. biol., 114, 53-73, (1985)
[22] Byrne, H.M.; Chaplain, M.A.J., Mathematical models for tumour angiogenesis: numerical simulations and nonlinear wave solutions, Bull. math. biol., 57, 461-486, (1995) · Zbl 0812.92011
[23] Chaplain, M.A.J.; Stuart, A.M., A model mechanism for the chemotactic response of endothelial cells to tumour angiogenesis factor, IMA J. math. appl. med. biol., 10, 149-168, (1993) · Zbl 0783.92019
[24] Chaplain, M.A.J., Avascular growth, angiogenesis and vascular growth in solid tumours: the mathematical modelling of the stages of tumour development, Mathl. comput. modelling, 23, 6, 47-88, (1996) · Zbl 0859.92012
[25] Stokes, C.L.; Lauffenburger, D.A., Analysis of the roles of microvessel endothelial cell random motility and chemotaxis in angiogenesis, J. theor. biol., 152, 377-403, (1991)
[26] Muir, R., ()
[27] Greenspan, H.P., On the growth and stability of cell cultures and solid tumours, J. theor. biol., 56, 229-242, (1976)
[28] Langer, J.S., Instabilities and pattern formation in crystal growth, Rev. mod. phys., 52, 1-20, (1980)
[29] Mullins, W.W.; Sekerka, R.F., Morphological stability of a particle growing by diffusion or heat flow, J. appl. phys., 34, 323-329, (1963)
[30] Glazier, J.A.; Graner, F., Simulation of the differential adhesion driven rearrangement of biological cells, Phys. rev. E, 47, 2128-2154, (1993)
[31] Graner, F.; Glazier, J.A., Simulation of biological cell sorting using a 2-dimensional extended Potts-model, Phys. rev. lett., 69, 2013-2016, (1992)
[32] Mombach, J.C.M.; Glazier, J.A.; Raphael, R.C.; Zajac, M., Quantitative comparison between differential adhesion models and cell sorting in the presence and absence of fluctuations, Phys. rev. lett., 75, 2244-2247, (1995)
[33] Sekimura, T.; Hotani, H., The morphogenesis of liposomes viewed from the aspect of bending energy, J. theor. biol., 149, 325-337, (1991)
[34] Schweler, H.; Tarumi, K.; Gersmann, B., Physico-chemical model of a protocell, J. math. biol., 22, 335-348, (1985) · Zbl 0571.92003
[35] Schwegler, H.; Tarumi, K., The “protocell”: A mathematical model of self-maintenance, Biosystems, 19, 307-315, (1986)
[36] Miyasaka, M., Cancer metastasis and adhesion molecules, Clin. orth. rel. res., 312, 10-18, (1995)
[37] Nagle, R.B.; Knox, J.D.; Wolf, C.; Bowden, G.T.; Cress, A.E., Adhesion molecules, extracellular matrix and proteases in prostate carcinoma, J. cell. biochem., 19S, 232-237, (1994)
[38] Sutherland, R.M.; Durand, R.E., Growth and cellular characteristics of multicell spheroids, Recent results in cancer research, 95, 24-49, (1984)
[39] McElwain, D.L.S.; Morris, L.E., Apoptosis as a volume loss mechanism in mathematical models of solid tumour growth, Math. biosci., 39, 147-157, (1978)
[40] Neumann, S.P., Theoretical derivation of Darcy’s law, Acta mechan., 25, 153-170, (1977) · Zbl 0402.76074
[41] Elliott, C.M.; Ockendon, J.R., Weak and variational methods for moving boundary value problems, () · Zbl 0476.35080
[42] Groebe, K.; Mueller-Klieser, W., Distributions of oxygen, nutrient and metabolic waste concentrations in multicellular spheroids and their dependence on spheroid parameters, Eur. biophys. J., 19, 169-181, (1991)
[43] Arcuri, P.; Murray, J.D., Pattern sensitivity to boundary and initial conditions in reaction-diffusion models, J. math. biol., 24, 141-165, (1986) · Zbl 0595.92001
[44] Chaplain, M.A.J., The development of a spatial pattern in a model for cancer growth, (), 45-60 · Zbl 0852.92010
[45] Murray, J.D., Mathematical biology, (1990), Springer-Verlag Berlin, Germany · Zbl 0704.92001
[46] McElwain, D.L.S.; Pettet, G.J., Cell migration in multicell spheroids—swimming against the tide, Bull. math. biol., 55, 655-674, (1993) · Zbl 0765.92015
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.